|body fat distribution change
Apr 20, 2000
I'm HIV + since 1986 and started "treatment" in early 1992, now on the cocktail. I am 38 and have noticed the my body fat has "relocated" all over my body. My "normal" adult weight has been 115 pounds (female 5'8" tall) and is now 130 pounds. Even though I am greatly heavier I have little or no fat in my face and legs and carry it around my waist. I "look" sicker than in recent yrs even though I weigh 15 pounds more.
Do you understand why this is happening and can I stop it from continuing?
Response from Dr. Hellerstein
What has happened to you is happening to people with HIV infection on treatment, throughout the world. It has been called the "lipodystrophy" and the "paunch" syndrome. I have seen probably hundreds of patients with exactly this, over the past 3-4 years. We have also noted that this tends to be more pronounced in women.
What exactly is this syndrome, and what can you do about it? First of all, most people describe loss of fat in their arms, legs and face. They often describe gain of fat in the belly -- usually not under the skin, but "inside" (also called "visceral").The blood fats often rise, along with blood insulin levels. Women feel as if they were pregnant (bloated in the abdomen). I imagine that many of these features apply to you,as well.
The cause remains mysterious. There may be several causes, actually -- but it's all so new, that no one is sure yet.There probably are no benefits from changing from one protease inhibitor to another, for example. There may be a relationship to how well the virus is controlled and how much these changes occur.
But what can you do about it? Unfortunately, it is not an easy problem to overcome and we do not have the ideal treatment or prevention strategies yet. The abdominal fat gain can definitely respond to aerobic exercise, such as running, long-duration walking, bicycling, swimming, etc. This requires a lot of committment and persistence, however, just like in any person without HIV infection who wants to lose weight.
Growth hormone (serostim) can help reduce the abdominal fat, based on anecdotal reports. It may make the loss of fat in your arms and legs even worse, however. A medication called metformin has shown promise for reducing belly fat while improving blood fats and insulin levels. But this medication is approved for use in diabetes only, not HIV infection. So you may have to get into a study or ask your doctor about it.
A lot of research is being done in this area. Maybe the best treatments will become apparent within the next year or two, if that provides any consolation to you now. But you should know that you are not alone in this, and that it is not because of something that you are doing wrong.
My best advice is go keep tuned in for new treatment advances and talk to your doctor in the meantime about treatments.
Marc Hellerstein, M.D., Ph.D.
high level of blood fat
Non-existent HDL, dr. mystified...
- Chances Of Contracting Hiv After One Unprotected Exposure
- Can You Get Hepatitis From A Scratch?
- Risk Of Hiv From Fellatio
- What Is A Good Viral Load And T-cell Count For Someone With Hiv?
- What's The Difference Between Mouth Ulcers And Herpes Simplex 1?
- What Is There That Has Symptoms Similar To Genital Herpes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.